Georgia, 2004

Lightning Strike in Georgia, July 15, 2004

July 15, 2004 · NWS JAX · 1 event in 1 county or zone

Home struck by lightning and burned in the Deerwood area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Home struck by lightning and burned in the Deerwood area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 15, 1:42 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 15, 1:42 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 PM EDT THU JUL 15 2004

.CURRENTLY...STRONG TO SVR TSTMS ONGOING ACROSS THE E 1/2 OF THE
AREA. THIS ACTIVITY IS FIRING IN RESPONSE TO A COMBINATION OF HIGH
INSTABILITY...A VORTICITY AXIS EXTENDING FROM THE W ATLC ACROSS N FL
TO THE N CENTRAL GOMEX (WITH INDIVIDUAL VORT MAXES MOVING ALONG
IT)... AND STRENGTHENING LOW-LEVEL SHEAR. 500 MB TEMPS HAVE DROPPED
UPSTREAM TO AROUND -9C AND LIS ARE APPROACHING -10. ONLY NVA
(NEGATIVE VORTICITY ADVECTION) NW OF THE AREA IS PREVENTING TSTMS
FROM ERUPTING...BUT ISOLD CONVECTION OVER SE AL AND OUR N GA ZONES
MAY BE SIGN OF MORE EXTENSIVE DEVELOPMENT LATER IN THE DAY AHEAD OF
SFC FRONT.

.SHORT TERM...LOSS OF DAYTIME HEATING AND LACK OF DYNAMICS WILL
REDUCE POPS THIS EVENING...ALTHO SHEAR AXIS WILL REMAIN ACROSS S
ZONES. IN ADDITION...ANY OUTFLOWS INTO VERY UNSTABLE AIR OVER
REMAINDER OF ZONES MAY KEEP CONVECTION GOING LATE IF IT CAN DEVELOP.
FOR NOW...WILL KEEP CHANCE POPS THRU EVENING OVER MOST ZONES AND
DIMINISH TOWARD MIDNIGHT. MAY NEED TO ADJUST THIS TOWARD PRESS TIME.

FRI...LACK OF ORGANIZED PVA WILL LEAD TO LESS BUT MORE UNIFORM
COVERAGE OF MAINLY AFTN TSTMS. HOWEVER...THIS FCST IS CONTINGENT ON
NO IMPULSES MOVING RAPIDLY SE ON BACKSIDE OF ABNORMALLY DEEP ATLC
TROF. NEEDLESS TO SAY...THERE IS A LOT OF UNCERTAINTY WITH THIS
FCST. MAV MOS SHOWS VERY HIGH POPS...WITH MORE THAN 80% ACROSS S
ZONES. THINK THIS IS OVERDONE...BUT ALSO DONT BUY LACK OF
SIGNIFICANT POPS IN ETA. SO...WILL USE GFS PRECIP FIELD BUT SCALE
BACK ROUGHLY 20%. THANX FOR COORD MLB/TBW

SAT...MODEL DIFFERENCES CONTINUE WITH GFS DEVELOPING SIGNIFICANT SFC
LOW NR KATL. NO SUCH DEVELOPMENT IN ETA SUITE. HOWEVER...MOS NUMBERS
CLOSE SO WILL GENERALLY BLEND WITH ROUGHLY 60% AREA-WIDE.

.LONG TERM...GRADUALLY REDUCE POPS THRU THE PERIOD AS GFS INDICATES
MORE MID-LEVEL DRYING OCCURS AND PATTERN DAMPENS SOMEWHAT BY THE
MIDDLE OF NEXT WEEK.

&&

.MARINE...ANOTHER NOCTURNAL SURGE TONIGHT WITH SCEC NEEDED. NOT MUCH
CHANGE TO REMAINDER OF FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 70 94 72 89 / 30 30 20 60
SSI 75 90 76 88 / 40 30 20 60
JAX 73 92 73 90 / 40 40 30 60
SGJ 75 91 75 90 / 40 50 30 60
GNV 72 90 72 88 / 30 50 40 60
OCF 72 89 72 88 / 30 50 40 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

CARROLL/CAMP
Hazardous weather outlook, Jul 15, 8:30 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT THU JUL 15 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-151600-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
930 AM EDT THU JUL 15 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

WIDESPREAD THUNDERSTORMS WILL DEVELOP THIS LATE THIS MORNING WITH
THE EARLY DEVELOPMENT IN THE SUWANNEE VALLEY AND ALONG THE
FLORIDA/GEORGIA STATE LINE.  BEST CHANCES MAINLY IN THOSE COUNTIES
ALONG AND NORTH OF INTERSTATE 10. STORMS WILL BE MOVING EAST AT 20
MPH. A FEW STORMS MAY BECOME STRONG TO SEVERE AND PRODUCE DOWNBURST
WIND GUSTS TO 50 MPH...HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL TO 2 INCHES OR MORE.

HEAT INDICES MAY APPROACH 105 DEGREES IN AREAS THAT DO NOT GET EARLY
RAIN...LATER THIS AFTERNOON. INDICES THIS HIGH CAN RESULT IN HEAT
EXHAUSTION IN A SHORT AMOUNT OF TIME. IF YOU PLAN TO BE
OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY.
DRINK PLENTY OF NON-ALCOHOLIC FLUIDS TO AVOID DEHYDRATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED MAINLY AFTERNOON THROUGH LATE EVENING THUNDERSTORMS WILL
CONTINUE EACH DAY THROUGH THE PERIOD. ISOLATED STORMS WILL PRODUCE
STRONG GUSTY WINDS AND HAIL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

WELSH

In the hours before

Special weather statement, Jul 15, 10:13 AM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1113 AM EDT THU JUL 15 2004

GAZ164>166-151600-
CHARLTON GA-COASTAL CAMDEN GA-INLAND CAMDEN GA-
1113 AM EDT THU JUL 15 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON AND
CAMDEN COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
NOON EDT...

AT 1113 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
13 MILES WEST OF COLESBURG TO 7 MILES SOUTH OF KINGSLAND...OR ALONG A
LINE EXTENDING FROM 7 MILES NORTHEAST OF FOLKSTON TO 7 MILES SOUTH OF
KINGSLAND...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KINGSLAND...COLESBURG...
WOODBINE...DUNGENESS...KINGS BAY BASE...HARRIETTS BLUFF AND
CUMBERLAND ISLAND THROUGH NOON EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. $$
Special weather statement, Jul 15, 11:16 AM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EDT THU JUL 15 2004

FLZ023-151700-
BAKER FL-
1216 PM EDT THU JUL 15 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BAKER COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 100 PM EDT...

AT 1216 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF
SANDERSON...OR ABOUT 16 MILES NORTH OF RAIFORD...MOVING EAST AT 25
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND SANDERSON...MACCLENNY AND GLEN ST. MARY THROUGH 100 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Local storm report, Jul 15, 11:33 AM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1233 PM EDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             5 S JACKSONVILLE INTERN 30.41N 81.71W
07/15/2004  0.50 INCH        DUVAL              FL   PUBLIC

            PEA TO DIME SIZE HAIL REPORTED IN HIGHLANDS AREA ALONG
            WITH 35 KNOT WINDS.

1050 AM     TSTM WND DMG     8 N HILLIARD            30.81N 81.92W
07/15/2004                   NASSAU             FL   EMERGENCY MNGR

            TREES DOWN BLOCKING ROAD ALONG HWY 121. REPORT RELAYED
            FROM ROAD AND BRIDGE DEPT.

1050 AM     HAIL             5 NW HILLIARD           30.75N 81.98W
07/15/2004  1.75 INCH        NASSAU             FL   PUBLIC

            REPORTED BY TRUCKER AT FRIENDLY EXPRESS TRUCK STOP NEAR
            BOULOGNE ALONG HWY 121.

1115 AM     TSTM WND GST     KINGSLAND               30.79N 81.66W
07/15/2004  45 MPH           CAMDEN             GA   LAW ENFORCEMENT

            LIMBS DOWN WITH ESTIMATED WIND GUSTS OF 40 TO 50 MPH.

1115 AM     HAIL             WOODBINE                30.96N 81.72W
07/15/2004  0.25 INCH        CAMDEN             GA   LAW ENFORCEMENT

            REPORTED BY SHERIFFS OFFICER.

1130 AM     TSTM WND DMG     2 NW JASPER             30.54N 82.98W
07/15/2004                   HAMILTON           FL   EMERGENCY MNGR

            FEW TREES DOWN IN LAKE ALCYON SUBDIVISION. NUMEROUS
            LIGHTNING STRIKES.

&&

SEC
Special weather statement, Jul 15, 12:08 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
108 PM EDT THU JUL 15 2004

FLZ025-151800-
DUVAL FL-
108 PM EDT THU JUL 15 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 200 PM EDT...

AT 108 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF JACKSONVILLE
INTERNATIONAL AIPORT...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND JACKSONVILLE
INTERNATIONAL AIRPORT...RIVERSIDE...SAN MARCO...DOWNTOWN
JACKSONVILLE...TALLYRAND...OCEANWAY...ARLINGTON AND FORT CAROLINE
THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, Jul 15, 12:21 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
121 PM EDT THU JUL 15 2004

GAZ150>152-151800-
BRANTLEY GA-PIERCE GA-WARE GA-
121 PM EDT THU JUL 15 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY...WARE
AND PIERCE COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 200 PM EDT...

AT 121 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHEAST OF
SUNNYSIDE...OR ABOUT 4 MILES SOUTHEAST OF WAYCROSS...MOVING EAST AT
15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND SUNNYSIDE...HOBOKEN...RAYBON...NAHUNTA AND HICKOX THROUGH 200
PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, Jul 15, 1:31 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
231 PM EDT THU JUL 15 2004

FLZ037-038-151915-
FLAGLER FL-PUTNAM FL-
231 PM EDT THU JUL 15 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER AND PUTNAM
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 315 PM
EDT...

AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTHEAST OF LAKE
COMO...OR ABOUT 4 MILES NORTHEAST OF POMONA PARK...MOVING EAST AT 15
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND SAN MATEO...POMONA PARK...LAKE COMO...CRESCENT CITY...
ANDALUSIA...ESPANOLA...PALM COAST AND BUNNELL THROUGH 315 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pierce

When
July 15, 2:40 PM EST
Where
Pierce County, Patterson
Reported by
EMERGENCY MANAGER
Coordinates
31.359, -82.213 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405825.